Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 10, NWS Bismarck, ND

February 7, 20187 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 7, 2018, 3:23 PM CST for 7 counties in North Dakota. It took effect at Feb 7, 2018, 10:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2018, 3:23 PM CST (21:23 UTC)
In effect from
Feb 7, 2018, 10:00 PM CST
Expired
Feb 8, 2018, 9:51 AM CST
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 50 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 7, 3:23 PM CST, 0 minutes earlier.

Area forecast discussion, Feb 7, 3:23 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
323 PM CST Wed Feb 7 2018

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CST Wed Feb 7 2018

The main forecast issue in the short term period will be Snow in the
southwest and Wind Chills northeast.

Currently, radar shows light snow ending over southwest ND. Some
light snow/flurries are pushing into the south central. Will add a
mention of some light snow over the south central this afternoon.
Partly cloudy with very cold temperatures north central and
northeast. Adjusted afternoon temperatures lower here this
afternoon.

For tonight. Very cold north central again tonight. Used a blend of
Mos based guidance to lean toward the lower side of guidance across
the north and into the James River Valley. Will need another Wind
Chill Advisory for portions of the north central into the northern
James River Valley late tonight through mid-morning Thursday.

Shortwave energy tracking through the persistent upper level trough
will track over the southwest portion of the state while a lingering
baroclinic zone over southeast Montana into South Dakota tightens
and lifts into the far southwest North Dakota late tonight through
Friday. For quite a while models had trended south and west with the
heaviest snow, but for the last couple of runs they have remained
fairly similar, placing a band of moderate to heavy snow over the
far southwest corner of the state. And a band of lighter snow
surrounding this extending from Beach to Dickinson and south to
Hettinger and Fort Yates. Latest GEFS plumes depicted around a half
inch of QPF from Miles City MT to Buffalo SD, tapering to around a
quarter inch of QPF from Glendive to Dickinson. The couple runs of
the operational Global models highlight Bowman county with 6 inches
of snow, but tapering pretty quickly as you go north and east. But
felt that Slope county was close enough (with models depicting
enough of the county within the 6 inch contour to include within the
warning. There is not a lot of wind with this type of setup but with
that said, there was enough wind to produce some blowing and
drifting snow, mainly across Bowman and Slope counties in the far
southwest, which was also a reason to add Slope county to the
warning.

The snow begins in the far southwest late tonight, but does not
really get started until early Thursday morning. Most of the snow
will fall during the daytime hours on Thursday, with snow tapering
from northwest to southeast Thursday evening.

.LONG TERM...(Thursday night through Wednesday)
Issued at 313 PM CST Wed Feb 7 2018

Dangerously cold wind chills continue into the long term portion of
the forecast.

Dangerous wind chills to around 35 below zero can be expected for
just about all of western and central North Dakota Thursday night
into Friday morning, and again Friday night into Saturday morning.

The strong/persistent northwest upper flow continues through the
middle of next week. Earlier model runs were showing at least a
brief warm-up with a zonal/erly flow Sunday through Tuesday. However
the 12z suite of global models do not seem as optimistic. Either
way, temperatures are likely to remain below, if not well below
normal through the extended period. Beyond the Thursday system no
significant precipitation with any one system, but any waves
moving through the mean upper trough will provide a chance of some
light precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 313 PM CST Wed Feb 7 2018

Periods of light snow southwest this afternoon, including KDIK.
Then a break this evening through the early overnight hours before
a stronger system brings accumulating snow to southwest North
Dakota. MVFR ceilings moving into KDIK around 12 UTC Thursday,
with IFR ceilings/vsbys possible 15-18 UTC. Elsewhere vfr
conditions expected through the forecast period with variable
winds 10 knots or less.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 10 PM this evening to 10 AM CST
Thursday for NDZ003>005-012-013-023-025.

Winter Weather Advisory from 6 AM CST /5 AM MST/ Thursday to
midnight CST /11 PM MST/ Thursday night for NDZ033-041-042-044-
045.

Winter Storm Warning from 11 PM this evening to 11 PM MST
Thursday for NDZ040-043.

Winter Weather Advisory from 11 PM this evening to 11 PM MST
Thursday for NDZ031-032.

&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Feb 7, 12:03 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1203 PM CST Wed Feb 7 2018

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-081815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1203 PM CST Wed Feb 7 2018 /1103 AM MST Wed Feb 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chills to 35 below zero are forecast tonight into Thursday
morning for north central and into the northern James River
Valley.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills to 35 below zero will continue each night and through
the morning hours, from Thursday night through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-081815-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1103 AM MST Wed Feb 7 2018

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

A winter storm watch is in effect late Wednesday night through
Thursday night. Please see www.weather.gov/bis for further
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A winter storm watch is in effect through Thursday night. Please
see www.weather.gov/bis for further details.

Dangerous wind chills to 30 below zero possible Thursday night
through Friday morning, and again Friday night through Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 3:41 AM CSTWinter Storm WatchBISAdams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more12 hr
Feb 7, 3:23 PM CSTWinter Storm WarningBISBowman, Slope33 hr
Feb 7, 3:23 PM CSTWinter Weather AdvisoryBISAdams, Billings, Golden Valley, Grant, Hettinger, Stark33 hr

Nearby

Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.